Texas, 2005

Hail in Texas, September 15, 2005

September 15, 2005 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm over the southeastern Texas panhandle during the early morning hours produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm over the southeastern Texas panhandle during the early morning hours produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 15, 2:30 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 15, 2:30 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT THU SEP 15 2005

.DISCUSSION...
ISOLATED TO SCT TSTMS OCCURRING AT THIS TIME...WITH GREATEST
COVERAGE OVER SERN ZONES.  ACTIVITY BEING SUPPORTED BY MID-LVL
SHORTWAVE WHICH WILL TRAVERSE PNHDLS TDA.  HAVE LOWERED MAX TEMPS
TDA DUE TO EXPECTED NELY SFC WNDS AND CLOUDS.

WNDS RETURN TO SELY TNGT AS SFC RDG MOVES E OF FCST AREA.  HAVE
INTRODUCED SLGT CHC TSTMS LATE AFTN FRI AND FRI EVE OVR WRN ZONES.
SFC TROF EXPECTED TO DEVELOP OVR WRN ZONES...LEADING TO ENHANCED
CONVERGENCE...WHILE NEXT SHORTWAVE EXPECTED TO MOVE IN.

SAT AND SUN LOOK TO BE WARMEST DAYS OF FCST...WITH MAX TEMPS IN THE
90S MOST SECTIONS.  MODELS IN DISAGREEMENT CONCERNING NEXT WEEK/S
CDFNT...WITH GFS MUCH QUICKER TO BRING IN NEXT AMS.  HAVE TRENDED MON
MAX TEMPS DOWNWARD ABOUT 3 DEG F.  FURTHER ADJUSTMENTS MAY BE
NECESSARY AT A LATER TIME.  NO PCPN IN FCST AFTER FRI EVE.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                81  58  86  63 /  20  10  10  10
BEAVER OK                  78  54  87  58 /  30  10  10  10
BOISE CITY OK              77  52  86  59 /  20  10  20  20
BORGER TX                  82  59  86  66 /  20  10  10  10
BOYS RANCH TX              82  58  87  63 /  20  10  20  20
CANYON TX                  83  58  86  64 /  20  10  10  10
CLARENDON TX               82  57  87  63 /  20  10  10  10
DALHART TX                 79  55  85  59 /  20  10  20  20
GUYMON OK                  80  55  86  59 /  20  10  10  10
HEREFORD TX                83  59  86  61 /  20  10  20  20
LIPSCOMB TX                80  54  86  60 /  30  10  10  10
PAMPA TX                   79  58  87  65 /  20  10  10  10
SHAMROCK TX                83  56  88  64 /  30  10  10  10
WELLINGTON TX              83  57  89  66 /  40  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/03
Hazardous weather outlook, Sep 14, 11:22 PM CST, 4 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1222 AM CDT THU SEP 15 2005

UPDATED DAY ONE

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1222 AM CDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEAST TEXAS PANHANDLE THE REST OF TONIGHT. THE SLIGHT RISK OF
SEVERE STORMS IS GENERALLY EAST OF A LINE FROM BOISE CITY TO BORGER
TO CLAUDE.

A COLD FRONT ACROSS THE SOUTHERN TEXAS PANHANDLE COULD SERVE AS A
FOCUS FOR STORM DEVELOPMENT OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES INTO THE PANHANDLES. STRONG MIDLEVEL WINDS AND LOW LEVEL
MOISTURE WILL CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS...
SOME OF WHICH WILL BE CAPABLE OF PRODUCING PRIMARILY VERY LARGE HAIL
AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS MAY CONTINUE INTO THURSDAY ACROSS THE EASTERN HALF OF
THE TEXAS AND OKLAHOMA PANHANDLES. AT THIS TIME...IT APPEARS ANY
STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER
DEVELOPMENTS AND BE PREPARED FOR POSSIBLE ACTIVATION.

KRAMAR

In the hours before

Special weather statement, Sep 15, 3:40 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
440 AM CDT THU SEP 15 2005

TXZ019-020-151030-
COLLINGSWORTH TX-DONLEY TX-
440 AM CDT THU SEP 15 2005

...STRONG THUNDERSTORMS IN COLLINGSWORTH AND DONLEY COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HEDLEY AT 440 AM
CDT...MOVING EAST AT 30 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS
LOCATED 5 MILES SOUTH OF QUAIL...ALSO MOVING EAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COLLINGSWORTH AND DONLEY COUNTIES...INCLUDING THE CITY OF
WELLINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Collingsworth

When
September 15, 3:53 AM CST to 3:56 AM CST
Where
Collingsworth County, 2 mi W of Wellington
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.850, -100.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476111.